To the Editor.—
We have reviewed the article by Swenson and colleagues entitled "Acute Renal Failure and Rhabdomyolysis After Ingestion of Phenylpropanolamine-Containing Diet Pills" (1982;248:1216) and offer the following comments.The authors cite reports of "amphetaminelike" CNS stimulation and hypertension as being associated with ingestion of phenylpropanolamine hydrochloride. Several controlled clinical studies, however, have not shown these effects in a cross section of human volunteers at allowed therapeutic doses. Previous publications referred to in this article do not support such adverse affects associated with responsible use of phenylpropanolamine-containing drug products.1,2 Indeed, another reference is a case report of an attempted suicide with a phenylpropanolamine-containing diet aid at 34 times the normal dose.3 Reference 6 referred to five patients who had injected by the intravenous route a "homemade" dosage form of amphetamine.4 Clearly, there is nothing in the article in common with these reports and the purported side
Blewitt GA, Siegel EB. Renal Failure, Rhabdomyolysis, and Phenylpropanolamine. JAMA. 1983;249(22):3017. doi:10.1001/jama.1983.03330460017015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: